Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 4, NWS Topeka, KS

April 5, 202414 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 5, 2024, 1:30 PM CDT for 14 counties in Kansas. It took effect at Apr 6, 2024, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2024, 1:30 PM CDT (18:30 UTC)
In effect from
Apr 6, 2024, 12:00 PM CDT
Expired
Apr 6, 2024, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS73 KTOP 051830
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
130 PM CDT Fri Apr 5 2024

KSZ008-009-020>022-034>037-060630-
/O.UPG.KTOP.HW.A.0001.240406T1700Z-240407T0100Z/
/O.NEW.KTOP.HW.W.0001.240406T1700Z-240407T0100Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-
Including the cities of Greenleaf, Herington, Hanover, Clifton,
Concordia, Manhattan, Linn, Junction City, Clay Center,
Washington, Council Grove, Belleville, Minneapolis, Abilene, and
Bennington
130 PM CDT Fri Apr 5 2024

...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Dickinson, Geary, Morris, Clay, Cloud, Ottawa, Republic, 
  Washington, and Riley Counties.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

KSZ010>012-023-024-026-038>040-054>056-058-059-060630-
/O.NEW.KTOP.WI.Y.0004.240406T1700Z-240407T0100Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Grantville, Overbrook, Perry, Alta Vista,
McLouth, Harveyville, Paxico, Sabetha, Emporia, Lebo, Blue
Rapids, Topeka, Ozawkie, St. Marys, Frankfort, Wamego, Lawrence,
Hiawatha, Osage City, Garnett, Nortonville, Maple Hill, Holton,
Ottawa, Meriden, Eskridge, Alma, Oskaloosa, Carbondale,
McFarland, Burlingame, Burlington, Lyndon, Seneca, Valley Falls,
Horton, and Marysville
130 PM CDT Fri Apr 5 2024

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM CDT SATURDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Prieto
4 follow-up statements
779 
WWUS73 KTOP 060327
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1027 PM CDT Fri Apr 5 2024

KSZ008-009-020>022-034>037-060930-
/O.CON.KTOP.HW.W.0001.240406T1700Z-240407T0100Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-
Including the cities of Washington, Clifton, Concordia, Clay
Center, Minneapolis, Bennington, Linn, Junction City, Council
Grove, Manhattan, Abilene, Herington, Belleville, Greenleaf, and
Hanover
1027 PM CDT Fri Apr 5 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT 
SATURDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Dickinson, Geary, Morris, Clay, Cloud, Ottawa, Republic, 
  Washington, and Riley Counties.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

KSZ010>012-023-024-026-038>040-054>056-058-059-060930-
/O.CON.KTOP.WI.Y.0004.240406T1700Z-240407T0100Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Marysville, Carbondale, Grantville, St.
Marys, Osage City, Topeka, Meriden, Hiawatha, Harveyville,
Sabetha, Maple Hill, Lyndon, Lebo, Alma, Perry, Alta Vista,
Horton, Overbrook, Blue Rapids, Ottawa, Paxico, Wamego, Valley
Falls, Lawrence, Eskridge, Frankfort, McLouth, McFarland,
Burlington, Seneca, Burlingame, Nortonville, Ozawkie, Garnett,
Emporia, Oskaloosa, and Holton
1027 PM CDT Fri Apr 5 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT SATURDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Gargan
996 
WWUS73 KTOP 060816
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
316 AM CDT Sat Apr 6 2024

KSZ008-009-020>022-034>037-062115-
/O.CON.KTOP.HW.W.0001.240406T1700Z-240407T0100Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-
Including the cities of Manhattan, Minneapolis, Concordia,
Bennington, Linn, Clay Center, Council Grove, Clifton, Herington,
Abilene, Belleville, Hanover, Junction City, Washington, and
Greenleaf
316 AM CDT Sat Apr 6 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT 
THIS EVENING...

* WHAT...South to southeast winds sustained at 30 to 40 mph with 
  gusts up to 60 mph.

* WHERE...Dickinson, Geary, Morris, Clay, Cloud, Ottawa, Republic, 
  Washington, and Riley Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

KSZ010>012-023-024-026-038>040-054>056-058-059-062115-
/O.CON.KTOP.WI.Y.0004.240406T1700Z-240407T0100Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Wamego, Overbrook, Eskridge, Frankfort,
Hiawatha, Burlington, Lawrence, Topeka, Garnett, Holton,
Oskaloosa, Alta Vista, Seneca, St. Marys, Grantville, Horton,
Harveyville, Lebo, Perry, Lyndon, Sabetha, Nortonville,
Burlingame, McFarland, Meriden, Osage City, McLouth, Marysville,
Blue Rapids, Ozawkie, Maple Hill, Paxico, Emporia, Ottawa, Alma,
Carbondale, and Valley Falls
316 AM CDT Sat Apr 6 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS 
EVENING...

* WHAT...South to southeast winds sustained at 25 to 35 mph with 
  gusts up to 55 mph.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$
805 
WWUS73 KTOP 061921
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
221 PM CDT Sat Apr 6 2024

KSZ008-009-020>022-034>037-070100-
/O.CON.KTOP.HW.W.0001.000000T0000Z-240407T0100Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-
Including the cities of Abilene, Washington, Council Grove,
Bennington, Greenleaf, Hanover, Concordia, Minneapolis, Junction
City, Clifton, Clay Center, Herington, Linn, Belleville, and
Manhattan
221 PM CDT Sat Apr 6 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Dickinson, Geary, Morris, Clay, Cloud, Ottawa, Republic, 
  Washington, and Riley Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

KSZ010>012-023-024-026-038>040-054>056-058-059-070100-
/O.CON.KTOP.WI.Y.0004.000000T0000Z-240407T0100Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Seneca, Emporia, Alma, Overbrook, Perry,
Grantville, Alta Vista, Topeka, Nortonville, Carbondale, Lebo,
Blue Rapids, McFarland, Lyndon, McLouth, Maple Hill, Ottawa,
Holton, Lawrence, Burlington, Oskaloosa, Sabetha, Paxico,
Meriden, Osage City, Marysville, Hiawatha, Eskridge, St. Marys,
Burlingame, Frankfort, Horton, Valley Falls, Ozawkie, Garnett,
Wamego, and Harveyville
221 PM CDT Sat Apr 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

JP
988 
WWUS73 KTOP 070057
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
757 PM CDT Sat Apr 6 2024

KSZ008-009-020>022-034>037-070200-
/O.EXP.KTOP.HW.W.0001.000000T0000Z-240407T0100Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-
Including the cities of Belleville, Bennington, Clay Center,
Council Grove, Manhattan, Herington, Clifton, Greenleaf,
Washington, Concordia, Linn, Minneapolis, Hanover, Abilene, and
Junction City
757 PM CDT Sat Apr 6 2024

...HIGH WIND WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds have weakened and the High Wind Warning will be allowed to 
expire. Wind gusts to 40mph continue over the next hour or so before 
weakening further overnight.

$$

KSZ010>012-023-024-026-038>040-054>056-058-059-070200-
/O.EXP.KTOP.WI.Y.0004.000000T0000Z-240407T0100Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lyndon, Harveyville, Frankfort,
Grantville, Sabetha, Marysville, Osage City, Carbondale,
Oskaloosa, Alta Vista, Burlington, Paxico, Eskridge, McFarland,
Hiawatha, Blue Rapids, Emporia, Nortonville, Valley Falls,
Topeka, Alma, Maple Hill, Ottawa, Ozawkie, Holton, St. Marys,
Burlingame, Overbrook, Meriden, Horton, Seneca, McLouth,
Lawrence, Perry, Wamego, Garnett, and Lebo
757 PM CDT Sat Apr 6 2024

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

The winds have weakened and the Wind Advisory will be allowed to 
expire. Wind gusts to 40mph continue over the next hour or so before 
weakening further overnight.

$$

Flanagan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 5, 12:06 PM CDT, 1 hour 24 minutes earlier. Its key messages:

  • A Frost Advisory is in effect this morning across east central into portions of northeast Kansas.
  • A High Wind Watch has been issued for north central into portions of east central and northeast Kansas for Saturday afternoon as south winds increase between 25 to 35 mph with gusts up to 60 mph possible.
  • A few severe storms are possible across the outlook area Saturday afternoon into early evening with damaging winds being the primary hazard along with hail as a secondary hazard.
Area forecast discussion, Apr 5, 12:06 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1206 PM CDT Fri Apr 5 2024

.KEY MESSAGES...

- A Frost Advisory is in effect this morning across east central
  into portions of northeast Kansas.

- A High Wind Watch has been issued for north central into portions
  of east central and northeast Kansas for Saturday afternoon as south
  winds increase between 25 to 35 mph with gusts up to 60 mph possible.

- A few severe storms are possible across the outlook area Saturday
  afternoon into early evening with damaging winds being the
  primary hazard along with hail as a secondary hazard.

&&

.DISCUSSION...
Issued at 429 AM CDT Fri Apr 5 2024

Currently, a pair of deep low pressure systems remain over both the
east and west coast CONUS areas. A highly amplified narrow ridge is
over the central CONUS. This morning the surface ridge is keeping
winds calm. The area is under clear skies with temperatures now in
the lower 30s over most locations. A frost advisory is in effect
through early this morning as a result.

Today, high fire danger will set up over portions of north central
Kansas areas for a few hours as return flow develops and afternoon
winds increase slightly with RH values to the low 20 percent range.

Into the Saturday afternoon and early evening time frame, the
western CONUS Pacific low pressure system will emerge from the
central Rockies. Forecast trends are showing this system with
earlier arrival time than previous forecasts. As the system quickly
undergoes cyclogenesis emerging from the central Rockies, expect a
quick evolution of events to take shape by late morning into the
early afternoon period. Very strong and intense winds will mix to
the surface. As a result, a high wind watch has been issued.
Confidence is high that winds may approach 60 mph outside of storms
into the afternoon time frame especially over the western half of
the forecast area. Further east, advisory level winds are still
certainly possible. As advection increases and the low pressure
system deepens, storms should fire into the afternoon along the cold
front and push east across the area. Isolated severe storms look
possible with damaging wind being the primary hazard along with hail
as a secondary hazard. The tornado threat would be low but not
totally impossible. Storms quickly move through and should exit by
early evening.

The backside of the system pivots through on Sunday, which will
still provide a window of strong environmental winds to impact the
area. Could see another high wind threat set up which would also
cause elevated fire danger concerns over at least east central areas
with dry air pushing into the area. The system lifts out of the area
Monday into the western Great Lakes region. The next Pacific system
digs into the Desert Southwest taking a mostly southerly track into
midweek keeping overall precipitation and storm chances lower across
the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1200 PM CDT Fri Apr 5 2024

VFR prevails at terminals with decreasing high clouds overnight
anticipated. Southeast winds up to 10 kts wane briefly aft 00Z
before increasing from 10 to 15 kts sustained aft 06Z as the
next sfc low deepens to the west. Wind speeds should be gusty
enough to mitigate LLWS concerns so have opted not to mention.
Southeast winds become stronger aft 13Z above 15 kts sustained
with gusts in excess of 30 kts through 18Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Saturday afternoon through Saturday
evening for KSZ008-KSZ009-KSZ020-KSZ021-KSZ022-KSZ034-KSZ035-
KSZ036-KSZ037.

&&

DISCUSSION...Drake
AVIATION...Prieto
Hazardous weather outlook, Apr 5, 9:13 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
913 AM CDT Fri Apr 5 2024

KSZ008-009-020>022-034>037-061415-
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-
913 AM CDT Fri Apr 5 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A High Wind Watch has been issued for central and north central
Kansas for Saturday afternoon as south winds increase between 30 to
40 mph with gusts up to 60 mph possible.

Additionally, a few severe storms are possible across the outlook
area Saturday afternoon into early evening with damaging winds
being the primary hazard along with hail as a secondary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KSZ010>012-023-024-026-038>040-054>056-058-059-061415-
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
913 AM CDT Fri Apr 5 2024

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds are expected Saturday afternoon as south winds increase
between 25 to 35 mph with gusts up to 50 mph possible.

Additionally, a few severe storms are possible across the outlook
area Saturday afternoon into early evening with damaging winds
being the primary hazard along with hail as a secondary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:21 AM CDTHigh Wind WatchTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more10 hr
Apr 5, 1:30 PM CDTHigh Wind WarningTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more31 hr

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.